Format

Send to

Choose Destination
Maturitas. 2000 May 29;35(2):175-9.

Antiestrogenic tamoxifen and toremifene increase serum leptin levels in postmenopausal breast cancer patients.

Author information

1
Department of Obstetrics and Gynecology, Helsinki University Central Hospital, P.O. BOX 140, FIN-00290, Helsinki, Finland.

Abstract

OBJECTIVES:

Because estrogens stimulate the synthesis and release of leptin in the adipocytes, the effect of antiestrogens on the circulating leptin levels were studied.

METHODS:

Thirty postmenopausal patients with breast cancer were randomized to start either with tamoxifen (20 mg/day, n=15) or toremifene (40 mg/day, n=15), and the patients were examined and serum leptin concentrations measured before the study and at 6 and 12 months.

RESULTS:

The baseline leptin concentrations ranged from 4.4 to 60.0 microg/l (15.3+/-13.1 microg/l, mean+/-S.D.), and it correlated positively with the body mass index (BMI) of the subjects (r=0.73, P=0.0001). Taking as a whole the antiestrogen regimen was associated with elevated leptin levels at 6 months (19.5+/-13.8 microg/l, P=0.0001) but no excess increase in leptin levels were seen at 12 months (20.9+/-13.5 microg/l, NS). Subgroup analysis showed no difference between the effects of tamoxifen or toremifene on leptin. BMI increased in 21 women (from 26.2+/-4.3 to 27.3+/-4.8 kg/m2, P=0.0001) at 6 months, but not after that; in nine women BMI did not change. There was no significant correlation between the change in leptin levels and the change in BMI in either group implying that antiestrogens may specifically stimulate leptin production.

CONCLUSIONS:

Antiestrogens may stimulate the synthesis and release of leptin in the adipocytes. This effect of antiestrogens resembles the effect of estrogen and consequently stimulation of leptin production can be added to the estrogenic effects of antiestrogens.

PMID:
10924844
DOI:
10.1016/s0378-5122(00)00121-3
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center